Why am I suffering from persistent seizure?
Q: I am a 23 years old student who had a seizure attack two years back. It recurred eight months back. I have been taking Eptoin (100mg) four tablets a day. I was told that daily dose of Eptoin will prevent seizures. However, I had another seizure two days back. I have been regularly taking the prescribed dosage of the medicine. Will the continuous intake of Phenytoin Sodium cause any side effects such as slowed rate of thinking, adverse effect on my memory etc.? I have been on Eptoin and gaining weight continuously. Is it a side effect of the medicine?
A:Epilepsy or seizure disorder by nature is an unpredictable illness. It is caused by abnormal, sudden electrical discharges originating in some areas in the brain. Although good control is usually possible with medicines, the possibility of an occasional seizure is always there. This is because many factors like inadequate sleep, less food intake, alcohol and certain environmental factors may increase the chances of such electrical discharge, and cause seizure even with regular intake of medicines.
All the drugs used in treatment of epilepsy reduce the activity of brain to some extent, so may cause confusion, mild memory impairment etc. Although phenytoin is a good drug for seizure control, it may cause imbalance, gum hypertrophy, and some other side effects too. Obesity has not been described as a common side effect associated with eptoin, but such rare side effects are possible.
Any change in anti-epileptic medicines must be done very slowly, over three months or so, with one step at a time after a period of overlap between old and new drugs. Still, during changeover, seizures are common. As you have your exams in two months, it is NOT advisable to change your medicines now. After your exams, you may consider changing over to carbamazepine.